Your body produces serotonin to ensure that the nerve cells and brain function properly. The chemicals in your body work together to make sure everything function as it should. However, recent reports show that Zofran use may be lead to serotonin syndrome.
Zofran is medication that is often prescribed to patients who underwent surgery or chemotherapy. The medicine treats vomiting and nausea that may result because of the different procedures. The drug is part of the antiemetic class, with selective 5-HTC3 receptor antagonist. Because the drug introduced additional serotonin into the body, users may experience serotonin syndrome.
What is Serotonin Syndrome?
Serotonin syndrome occurs when the body accumulates too much serotonin. Symptoms usually begin manifesting within the first few hours of taking a new drug.The Food and Drug Administration placed a warning label on Zofran that says,
The development of serotonin syndrome has been reported with 5-HT3 receptor antagonists. Most reports have been associated with concomitant use of serotonergic drugs (e.g., selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors, mirtazapine, fentanyl, lithium, tramadol, and intravenous methylene blue). Some of the reported cases were fatal. Serotonin syndrome occurring with overdose of another 5-HT3 receptor antagonist alone has also been reported. The majority of reports of serotonin syndrome related to 5-HT3 receptor antagonist use occurred in a post-anesthesia care unit or an infusion center.
Symptoms of Serotonin Syndrome
Mild symptoms include:
- Dilated pupils
- Agitation or restlessness
- Rigid muscles
- Loss of muscle coordination
- Rapid heart rate and high blood pressure
Can Too Much Serotonin Kill You?
If left unaddressed, serotonin syndrome can cause serious injuries and can prove fatal. While fatal cases of serotonin syndrome are uncommon, there are still very serious symptoms that are more common. These symptoms of severe cases of serotonin syndrome include:
- Irregular heartbeats
- High fever
If you are experiencing any of these issues or a combination of these issues and have reason to suspect that you are a victim of serotonin syndrome, ensure that you see a doctor right away. Treatment can involve medications that can control the symptoms associated with serotonin syndrome.
Don't Wait to Get Help
If you took Zofran and exhibited any of these symptoms, it is imperative that you receive proper care. If you were seriously hurt because of the drug, contact our Cleveland attorneys today.
Contact our firm for a free, no-obligation consultation today.